Get access

Minocycline-Induced Hyperpigmentation of the Tongue: Successful Treatment with the Q-Switched Ruby Laser

Authors


  • I.S. Friedman, MD, R.M. Shelton, MD, and R.G. Phelps, MD have indicated no significant interest with commercial supporters.

Address correspondence and reprint requests to: Ilyze S. Friedman, MD, 309 Avenue C, Apt. 9G, New York, NY 10009.

Abstract

background. Minocycline-induced hyperpigmentation (MIH) is a benign condition that may persist for years despite abrogation of therapy. The Q-switched ruby laser (QSRL) has been successful in removing such lesions from the skin. To date there is no documentation of QSRL or any laser being used to treat lingual hyperpigmentation associated with minocycline therapy.

objective. Long-term follow-up results are reported for the use of QSRL to treat lingual hyperpigmentation. The literature is reviewed comparing the use of different laser systems on MIH.

methods. A 26-year-old woman with pigment changes of the tongue and buccal mucosa due to long-term minocycline therapy was treated with four consecutive sessions with QSRL (694 nm, 20-nsec pulse duration, and 6.5 mm spot size) at 3.6–4.0 J/cm2.

results. A 90% resolution was achieved after three treatments. After the final treatment the lesions were completely gone. There were no side effects reported. No new pigment was detected at follow-up.

conclusion. Treatment with the QSRL is a safe and effective strategy for treating hyperpigmentation of the tongue associated with minocycline therapy.

Ancillary